Alert archive / Louisiana / Tornado Warnings in 2019

Tornado Warning 72, NWS New Orleans, LA

June 18, 2019Washington Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Jun 18, 2019, 4:37 AM CDT for Washington Parish, Louisiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2019, 4:37 AM CDT (09:37 UTC)
Expired
Jun 18, 2019, 5:00 AM CDT
In force
23 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Washington Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2019-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2019-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
731 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

782 
WFUS54 KLIX 180937
TORLIX
LAC117-181000-
/O.NEW.KLIX.TO.W.0072.190618T0937Z-190618T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
437 AM CDT Tue Jun 18 2019

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Central Washington Parish in southeastern Louisiana...

* Until 500 AM CDT.
    
* At 437 AM CDT, a severe thunderstorm capable of producing a tornado
  was located over Enon, or 8 miles south of Franklinton, moving
  northeast at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Enon around 440 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3085 8982 3067 9005 3071 9020 3098 9005
TIME...MOT...LOC 0937Z 211DEG 13KT 3072 9011 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
1 follow-up statement
371 
WWUS54 KLIX 180952
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
452 AM CDT Tue Jun 18 2019

LAC117-181000-
/O.CON.KLIX.TO.W.0072.000000T0000Z-190618T1000Z/
Washington LA-
452 AM CDT Tue Jun 18 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR CENTRAL
WASHINGTON PARISH...
    
At 451 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Enon, or near Franklinton, moving northeast at 15
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
central Washington Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3079 8990 3069 9005 3075 9013 3093 9003
      3082 8985
TIME...MOT...LOC 0951Z 211DEG 13KT 3077 9008 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jun 18, 4:17 AM CDT, 20 minutes earlier.

Area forecast discussion, Jun 18, 4:17 AM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
417 AM CDT Tue Jun 18 2019

.SHORT TERM...
PW values will remain high today providing conditions that promote
heavy rainfall. As some of these sh/ts move over a location, the
rainfall could be heavy enough to cause some nuisance flooding.
But all activity should be moving at a fast enough pace as to not
remain over the same areas for very long keeping any large scale
flooding from occurring. Environmental conditions are conducive
for waterspout activity although very weak.

Daily sh/ts at slightly above normal coverage will ease back to a
more normal scattering over the next few days. The very thing
causing this to occur also causes a few of these thunderstorms to
become stronger and/or severe. PW values will be 2+" today but
will begin to fall back overnight into Wed morning and slowly fall
to 1.5-1.9" by Thursday. The dry air causing precip numbers to
fall will be found between 700-800mb. This will also cause
downburst numbers to slowly creep upward Wed and Thursday. Numbers
are in the lower 20s for Wed, so not as much of an issue although
there could still be a strong thunderstorm with this. Thursday,
is a little different. Numbers for Thursday are showing up in the
upper 20s and even as high as 36 for MCB. With numbers this high,
it will not be surprising at all for one or two thunderstorms to
have damaging wind speeds with it. This would be the main issue
with any severe thunderstorms Thursday. Accumulated severe wx
totals start out at 7 for most locations Thursday. BTR MCB and GPT
actually move up to an 8 during the afternoon and early evening.
MCB even goes to a 9 during the early evening Thursday. An 8 is
not common by no stretch, but a 9 is rare. The scale only goes to
10, which has never been seen so far. This shows that the
environment will be fully capable of producing a few severe
thunderstorms during that time frame. And ofcourse, this is
conditional. SPC does not have the area in any risk areas at the
moment, but it would not be surprising to see this occur over the
next 24 to 36 hours if these numbers continue to present. But we
will word this mornings products to show the possibility of a
severe thunderstorm occurring Thursday. Moisture begins to creep
back into these dry air layers by the end of the week causing
these downburst numbers to lower after Thursday. The heat and
humidity will remain with us through this fcast pack with a few
days bringing sh/ts while others are somewhat dry with respect to
rainfall.

&&

.AVIATION...
Conditions expected to bounce back and forth between VFR and
MVFR/IFR as showers and thunderstorms continue to develop and move
onshore through the morning hours.  Conditions expected to improve
by late morning and early afternoon. However...isolated showers and
storms could redevelop later in the afternoon.  Winds expected to be
south..southwesterly at 5 to 10 mph outside of thunderstorms
throughout most of the day for all terminals.

&&

.MARINE...Onshore flow will continue through the period as surface
high pressure remains off the southeast US coast and eastern Gulf.
Scattered showers and thunderstorms expected this morning but chances
will decrease by the weekend as upper ridging becomes more
pronounced over our area.  Winds will remain light today but
expected to increase Wednesday and Thursday as gradient becomes a
bit tighter with a surface low swinging through the Ohio Valley
along with a substantial surface high remaining over the eastern
Gulf. Winds will begin to relax by the weekend...remaining onshore
as a stacked ridge builds in overhead and to our east.

&&

.DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Flood warnings continue along the Mississippi River.

Decision Support Services (DSS) Code Legend Green  = No weather
impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or high
visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for Slight risk severe or
excessive rain. Orange = High Impacts; Enhanced risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe and/or
excessive rain; direct tropical threats; Events of National
Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  87  71  91  74 /  50  20  20  10
BTR  89  74  91  76 /  50  10  20  10
ASD  89  73  91  76 /  70  30  20  10
MSY  89  77  91  79 /  60  30  20  10
GPT  86  75  89  78 /  70  30  30  10
PQL  86  73  91  76 /  70  30  30  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jun 18, 4:19 AM CDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
419 AM CDT Tue Jun 18 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-182130-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
419 AM CDT Tue Jun 18 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

A few thunderstorms could become strong and produce strong gusty
winds up to 35 mph, cloud to ground lightning, and locally heavy
downpours.

Waterspout activity will be possible over the coastal waters today
mainly during the morning hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An isolated strong or severe thunderstorm will be possible
Wednesday with the best chances for a severe thunderstorm coming
Thursday. The main hazard expected with any severe weather will be
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 18, 4:32 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service New Orleans LA
432 AM CDT Tue Jun 18 2019

LAZ039-040-181000-
Washington-St. Tammany-
432 AM CDT Tue Jun 18 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. TAMMANY AND
CENTRAL WASHINGTON PARISHES...

At 431 AM CDT, a strong thunderstorm was located over Enon, or 9
miles south of Franklinton, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bogalusa, Franklinton and Enon.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3059 9007 3070 9024 3100 9005 3084 8979
TIME...MOT...LOC 0931Z 216DEG 20KT 3071 9011

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:18 PM CDTSpecial Weather StatementLIXOrleans42 min
Jun 17, 7:36 PM CDTSpecial Marine WarningLIX39 min
Jun 17, 8:11 PM CDTSpecial Marine WarningLIX34 min
Jun 17, 9:15 PM CDTSpecial Marine WarningLIX2 hr
Jun 18, 4:06 AM CDTSpecial Marine WarningLIX54 min
Jun 18, 4:32 AM CDTSpecial Weather StatementLIXWashington28 min
Jun 18, 5:06 AM CDTSpecial Weather StatementLIXWashington39 min
Jun 18, 5:09 AM CDTSpecial Marine WarningLIX66 min
Jun 18, 6:06 AM CDTSpecial Weather StatementLIXJefferson, Lafourche39 min
Jun 18, 6:47 AM CDTSpecial Marine WarningLIX28 min
Jun 18, 6:51 AM CDTSpecial Weather StatementLIXOrleans, Saint Charles54 min
Jun 18, 7:13 AM CDTSpecial Weather StatementLIXSaint Charles47 min
Jun 18, 8:14 AM CDTSpecial Weather StatementLIXSaint Tammany31 min
Jun 18, 8:21 AM CDTSpecial Marine WarningLIX54 min
Jun 18, 9:18 AM CDTSpecial Marine WarningLIX57 min
Jun 18, 12:56 PM CDTSpecial Weather StatementLIXSaint Tammany49 min

Nearby

Tornado Warnings in Louisiana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.